Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 52, NWS Miami, FL

June 17, 2005Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 17, 2005, 2:10 PM EDT for Miami-Dade County, Florida. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2005, 2:10 PM EDT (18:10 UTC)
Expired
Jun 17, 2005, 3:00 PM EDT
In force
50 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 27 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 3:00 PM EDTTSTM WND DMGCoral Gables, FLNUMEROUS TREE LIMBS DOWN. DAMAGE TO TENNIS COURTS AT SALVADOR PARK WITH WIND PROTECTORS RIPPED OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.2 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2005-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2005-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 171811
SVRMFL
FLC086-171900-
/O.NEW.KMFL.SV.W.0052.050617T1810Z-050617T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
210 PM EDT FRI JUN 17 2005

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MIAMI-DADE COUNTY IN SOUTH FLORIDA

* UNTIL 300 PM EDT

* AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  WESTCHESTER...OR NEAR SWEETWATER...AND MOVING NORTHEAST AT 5 MPH.

* THE STORM WILL AFFECT...
  WEST MIAMI
  SOUTH MIAMI
  CORAL GABLES
  MIAMI LAKES
  OPA-LOCKA
  LIBERTY CITY
  MIAMI

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2590 8044 2563 8039 2566 7999 2597 8008

$$

PFOST
1 follow-up statement
000
WWUS52 KMFL 171826
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
224 PM EDT FRI JUN 17 2005

FLC086-171900-
/O.CON.KMFL.SV.W.0052.000000T0000Z-050617T1900Z/
MIAMI-DADE FL-
224 PM EDT FRI JUN 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM EDT FOR
NORTHEASTERN MIAMI-DADE COUNTY...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND PENNY SIZE HAIL.  THIS STORM WAS LOCATED OVER 
MIAMI BETWEEN THE AIRPORT AND CORAL GABLES...MOVING NORTHEAST AT 5 
MPH.

THIS STORM WILL BE AFFECTING THE DOWNTOWN AREA AND PARTS OF CORAL 
GABLES AND COCONUT GROVE THROUGH 3 PM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE. AVOID
USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

HEAVY RAINS MAY FLOOD POORLY DRAINED AREAS MAKING ROADWAYS
INDISTINGUISHABLE FROM CANALS AND PONDS. AVOID DRIVING IN WATERS
COVERING ROADWAYS.

LAT...LON 2590 8044 2563 8039 2566 7999 2597 8008

$$

PFOST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:40 AM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 17, 9:40 AM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
940 AM EDT FRI JUN 17 2005

.UPDATE...LATEST AVAILABLE WORKSTATION WRF MODEL SHOWS CONVECTION
DELAYED UNTIL LATE THIS AFTERNOON AND THEN PROGRESSING SIMILAR TO
THURSDAY ALONG THE METRO EAST COAST. THIS WOULD ALLOW TEMPERATURES
TO RISE A COUPLE OF DEGREES HIGHER THAN FORECAST SO WILL UPDATE THE
MAX TEMPERATURES FOR TODAY A LITTLE. DRY AIR ALOFT WILL AGAIN CREATE
CONDITIONS FAVORABLE FOR STRONG WIND GUSTS WITH THUNDERSTORMS THAT
DO DEVELOP. STILL EXPECT AN AFTERNOON SEABREEZE FOR THE METRO EAST
COAST STARTING AROUND 1-2 PM EDT.

.PREVIOUS DISCUSSION...UPPER RIDGE EXTENDING NE FROM OL N MEXICO
THROUGH THE GREAT PLAINS INTO S CENTRAL CANADA CONTINUES TO BUILD.
THE UPPER TROUGH OVER NEW ENGLAND DEEPENS IN RESPONSE AND EXTENDS
SOUTHWARD OVER THE E GULF/FLA PENINSULA. A CUT-OFF LOW FORMS OVER
THE MID ATLC STATES EARLY NEXT WEEK BEFORE WEAKENING AND MOVING NE
OUT OVER THE ATLC. THIS KEEPS THE ATLC RIDGE WELL SE OF AREA AND A
WESTERLY UPPER FLOW WILL PERSIST OVER S FLA THROUGH THE FORECAST
PERIOD. A SURFACE TROUGH ASSOCIATED WITH THE E COAST UPPER TROUGH
MOVES SLOWLY SOUTH -WARD TO ALONG THE GULF COAST STATES/N FLA BY
MON...WEAKENING AND DISSIPATING OVER CENTRAL FLA BY MID WEEK NEXT
WEEK. HIGH PRES WILL THEN BEGIN TO REBUILD OVER THE AREA FROM THE SE
THU BUT MAYBE ONLY AFFECTING THE STEERING FLOW OVER THE EXTREME SE
PORTIONS OF S FLA.

FOR THE SHORT TERM...TODAY THROUGH SUN...VERY WARM SURFACE TEMPS
COMBINED WITH E/W COAST SEA BREEZES AND WESTERLY STEERING FLOW ALOFT
MEANS A CONTINUED LOW POPS W COAST TO HIGHEST E COAST TODAY/SAT AND
SUN. MIA TIED A RECORD HIGH TEMP YESTERDAY BUT RECORD VALUES TODAY
A LITTLE HIGHER THROUGH LOW TO SOME MID 90S POSSIBLE E COAST BEFORE
SEA BREEZE/CLOUD COVER COOLING OCCURS. WILL GO WITH HIGHER POPS THAN
MAV AND WARMER TEMPS E. E HALF OF S FLA MAY SEE SOME FOG THIS
MORNING. CLEAR SKIES...SLIGHTLY COOLER TEMPS...MOIST GROUND
CONDITIONS AND A LIGHT WESTERLY LOW LEVEL WIND FLOW MAY ADVECT/ALLOW
SOME FOG FORMATION.

.EXTENDED PERIOD...MON THROUGH THU...SOME MOISTURE INCREASE NOTED
MON. WESTERLY FLOW STEERING FLOW CONTINUES. MINOR UPPER LEVEL SPEED
DIVERGENCE NOTED OVER AREA INCREASES MON AND TUE AS 250 MB JET MOVES
NE ALONG E SIDE OF UPPER TROUGH. TREND OF W TO E POPS CONTINUES.

&&

.MARINE...VERY WEAK PRES GRADIENT KEEPS WINDS BELOW 15 KNOTS. EACH
COAST WILL SEE A DISTINCT SEA BREEZE BUT FLOW GENERALLY SW.

&&

.FIRE WEATHER...NO PROBLEMS/CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  92  75  91  74 /  50  20  40  20
FORT LAUDERDALE  91  76  90  76 /  50  20  40  20
MIAMI            93  75  91  76 /  50  20  40  20
NAPLES           89  76  89  76 /  20  10  20  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 17, 9:17 AM EDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
917 AM EDT FRI JUN 17 2005

FLZ067-068-071>074-181315-
PALM BEACH WESTERN-PALM BEACH EASTERN-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
916 AM EDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA, LAKE
OKEECHOBEE, AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

...SCATTERED STORMS METRO ATLANTIC COAST AND EAST INTERIOR AREAS
THIS AFTERNOON...

THUNDERSTORMS: WITH A WESTERLY FLOW PREVAILING ACROSS SOUTH
FLORIDA TODAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING
OVER THE INTERIOR AREAS BY MID AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL FAVOR THE METRO ATLANTIC COASTAL AREAS OF PALM
BEACH, BROWARD AND MIAMI-DADE COUNTIES LATE THIS AFTERNOON AND
THIS EVENING. THE MAIN THREATS FROM THE STORMS WILL BE FREQUENT
DANGEROUS LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL THAT CAN
CAUSE SOME PONDING OF WATERS IN LOW LYING AREAS.

THE NATIONAL WEATHER SERVICE LIGHTNING SAFETY AWARENESS WEEK WILL
BE NEXT WEEK...JUNE 19 TO 25. ONE OF THE BEST RULES TO FOLLOW TO REMAIN
SAFE FROM LIGHTNING WHEN OUTDOORS IS THE 30 30 RULE. ONLY USE THE
30 30 RULE WHEN VISIBILITY IS GOOD AND THERE IS NOTHING
OBSTRUCTING YOUR VIEW OF THE THUNDERSTORM. WHEN YOU SEE
LIGHTNING...COUNT THE TIME UNTIL YOU HEAR THUNDER. IF THAT TIME IS
30 SECONDS OR LESS...THE THUNDERSTORM IS CLOSE ENOUGH TO BE
DANGEROUS. SEEK SHELTER INDOORS IMMEDIATELY. WAIT AT LEAST 30
MINUTES AFTER HEARING THE LAST CLAP OF THUNDER BEFORE LEAVING
SHELTER. DO NOT BE FOOLED BY SUNSHINE OR BLUE SKY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

FLZ063-066-069-070-075-181315-
GLADES-HENDRY-WESTERN COLLIER-EASTERN COLLIER-MAINLAND MONROE-
916 AM EDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA, LAKE
OKEECHOBEE, AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

...SCATTERED STORMS WEST INTERIOR AND WEST COAST AREAS TODAY...

THUNDERSTORMS: SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
LATE THIS MORNING OVER THE WEST COAST AND WESTERN INTERIOR AREAS
OF SOUTH FLORIDA BEFORE MOVING EASTWARD THROUGH THE AFTERNOON. THE
MAIN THREATS FROM THE THUNDERSTORMS WILL BE OCCASIONAL LIGHTNING
STRIKES.

THE NATIONAL WEATHER SERVICE LIGHTNING SAFETY AWARENESS WEEK WILL
BE NEXT WEEK...JUNE 19 TO 25. ONE OF THE BEST RULES TO FOLLOW TO REMAIN
SAFE FROM LIGHTNING WHEN OUTDOORS IS THE 30 30 RULE. ONLY USE THE
30 30 RULE WHEN VISIBILITY IS GOOD AND THERE IS NOTHING
OBSTRUCTING YOUR VIEW OF THE THUNDERSTORM. WHEN YOU SEE
LIGHTNING...COUNT THE TIME UNTIL YOU HEAR THUNDER. IF THAT TIME IS
30 SECONDS OR LESS...THE THUNDERSTORM IS CLOSE ENOUGH TO BE
DANGEROUS. SEEK SHELTER INDOORS IMMEDIATELY. WAIT AT LEAST 30
MINUTES AFTER HEARING THE LAST CLAP OF THUNDER BEFORE LEAVING
SHELTER. DO NOT BE FOOLED BY SUNSHINE OR BLUE SKY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Special weather statement, Jun 17, 2:07 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
207 PM EDT FRI JUN 17 2005

FLZ074-171830-
DADE METROPOLITAN-
207 PM EDT FRI JUN 17 2005

...STRONG THUNDERSTORM OVER NORTHWEST METRO MIAMI-DADE...

AT 201 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A
THUNDERSTORM NEAR PENNSUCO...MOVING EAST AT 10 MPH. NATIONAL WEATHER
SERVICE PERSONNEL OBSERVED A BRIEF FUNNEL CLOUD ASSOCIATED WITH THIS
STORM. THE FUNNEL CLOUD QUICKLY DISSIPATED. FREQUENT
LIGHTNING...BRIEF HEAVY RAINFALL...AND GUSTY WINDS CAN BE EXPECTED
WITH THIS STORM.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

RRH

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:20 PM EDTSevere Thunderstorm WarningMFLBroward40 min
Jun 17, 2:33 PM EDTSpecial Marine WarningMFL87 min
Jun 17, 2:49 PM EDTSevere Thunderstorm WarningMFLBroward41 min
Jun 17, 3:09 PM EDTSpecial Marine WarningMFL66 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.